Pennsylvania, 2006

Hail in Pennsylvania, July 9, 2006

July 9, 2006 · NWS CTP · 1 event in 1 county or zone

75 inch/ hail in Mount Holly Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorms produced penny size /0.75 inch/ hail in Mount Holly Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 9, 10:25 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 9, 10:25 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1125 AM EDT SUN JUL 9 2006

.SHORT TERM /REST OF TODAY/...
WILL RAISE POPS TO SCATTERED IN THE SOUTHEAST BASED ON MORNING
SOUNDINGS LOOKING A BIT MORE UNSTABLE IN THAT REGION. IF TSTORMS
DO GET GOING...THE POTENTIAL FOR HAIL WILL ALSO EXIST WITH THEM AS
WET BULB ZERO LEVEL IS FAIRLY LOW. WILL MENTION SMALL HAIL IN SE
COUNTIES AND UPDATE HWO TO REFLECT THIS. NOT PLANNING ON ISSUING
AN SPS AS AERIAL COVERAGE WILL REMAIN LOW. ELSEWHERE...FORECAST
LOOKING ON TRACK BASED ON LATEST DATA AND WILL NOT MAKE ANY
CHANGES TO POPS OR TEMPS.

RXR
&&

.PREV DISCUSSION...
 /ISSUED 348 AM EDT SUN JUL 9 2006/

SHORT TERM /TODAY/...

WEAK UPPER LOW WILL TRACK NORTHEAST ACROSS THE REGION TODAY WITH
SOME MARGINAL MOISTURE AND MODERATE INSTABILITY. AN OLD RULE OF
THUMB STATES THE BEST TRIGGER FOR CONVECTION THIS TIME OF YEAR IS AN
UPPER COLD POOL. WE WILL SEE WEAK UPWARD VERTICAL MOTION PROVIDED
BY THE DEFORMATION ZONE OF THE LIFTING SYSTEM AND THE CORE OF THE COLD
POOL PASSING DURING THE LATE MORNING AND EARLY AFTERNOON. MODELS
CRANK OUT CAPES IN THE 500-1500J RANGE. SOME PLUMES FOR SERN AREAS
SHOW A FEW MEMBERS OF THE SREF PUSHING CAPES IN EXCESS OF
1500J...BUT MOST AVERAGE IN THE 500-800 RANGE. BOTH THE NAM AND
GFS SHOW T-TOTALS IN EXCESS OF 50 THIS AFTERNOON REFLECTING THE
COLD AIR ALOFT. THE K INDICES IN THE LOWER 30S IMPLY SOME BUT NOT
EXACTLY BOUNTIFUL MOISTURE TO WORK WITH. THIS ALL SHOULD BE GOOD
ENUF TO ALLOW FOR A POP UP SHOWER OR STORM IN A FEW PLACES THIS
AFTERNOON AND EVENING. I WUDNT BE SURPRISED TO SEE SOME SMALL
HAIL IN SOME OF THE THUNDERSTORMS...ESPECIALLY OVER EASTERN AREAS
WHERE INSTABILITY WILL BE GREATEST. OVERALL ENSEMBLE MOS NUMBERS
ARE FIRMLY IN THE SLIGHT CHANCE CAMP SO I KEPT THE POPS PRETTY
LOW.

HIGHS SHUD BE IN THE VERY PLEASANT 70S TO MID 80S TODAY...BUT
STILL A TAD BELOW NORMAL FOR THE TIME OF YEAR.

LA CORTE

LONG TERM /TONIGHT THROUGH SATURDAY/...

00Z OPERATIONAL MODELS AND MRF ENSEMBLES SHOW ANOMALOUSLY LOW
UPPER HEIGHTS BEING REPLACED BY ABOVE NORMAL UPPER HEIGHTS BY MID
WEEK AS EASTERN RIDGE MAKES AT LEAST A BRIEF COME BACK. THE UPPER
RIDGE RECEDES A BIT TWD LATE WEEK AS A WEAKNESS RETURNS ALONG THE
EAST COAST...BUT 500 HEIGHTS ARE FCST TO STAY IN THE VERY SUMMERY
MID TO UPPER 580DM RANGE. PRECIP WATERS ARE FCST NORMAL TO
SLIGHTLY BELOW NORMAL THRU MONDAY BEFORE STARTING TO REBOUND A
BIT. THE HIGH HUMIDITY IS NEVER VERY FAR OFF THIS TIME OF YEAR SO
MUGGY CONDITIONS WILL GRADUALLY MAKE A RETURN. ALONG WITH THE SLOW
CREEP UP IN HUMIDITY WILL COME THE INEVITABLE LOW CHANCE OF ALMOST
DAILY AFTERNOON SHOWERS AND THUNDERSTORMS. ALL IN ALL IT LOOKS
PRETTY NORMAL FOR MID JULY.

LA CORTE

AVIATION...

UPPER LEVEL LOW OVER VA WILL DRIFT TO THE NE TODAY. LACK OF MOISTURE
WILL KEEP THREAT OF SHOWERS AND STORMS ON THE LOW SIDE...BUT SOME
CHC...MAINLY THIS AFTERNOON AND EARLY EVENING...DUE TO WEAK WARM
ADVECTION AND STRONG JULY SUN.  BEST CHC WOULD BE NE PART OF
CWA...GIVEN TRACK OF UPPER LEVEL LOW AND DEFORMATION CLDS.

WINDS WILL BE LIGHT AGAIN THIS MORNING...BUT THERE IS MORE CLDS THAN
YESTERDAY MORNING. THUS MOST AREAS WILL BE VFR...WITH LESS CHC OF
FOG...COMPARED TO SAT AM. A FEW SPOTS WILL BE MVFR IN 4 TO 5 MILES
IN FOG AROUND SUNRISE.

MORE SHOWERS AND STORMS POSSIBLE ON MONDAY AND MONDAY NIGHT...AS
SMALL BUT RATHER STRONG UPPER LEVEL LOW AND COLD FRONT MOVES ACROSS
THE STATE.

MARTIN

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RXR
Hazardous weather outlook, Jul 9, 10:34 AM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1134 AM EDT SUN JUL 9 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-101545-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
1134 AM EDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE MID
TO LATE AFTERNOON. MAINLY ACROSS THE LOWER SUSQUEHANNA VALLEY...A
FEW OF THESE THUNDERSTORMS MAY BECOME STRONG TO SEVERE...WITH THE
MAIN THREAT BEING HAIL. THE THUNDERSTORM ACTIVITY IS EXPECTED TO
DIMINISH AS SUNSET APPROACHES THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RXR

In the hours before

Special weather statement, Jul 9, 11:22 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1222 PM EDT SUN JUL 9 2006

PAZ034-035-091715-
BEDFORD-FULTON-
1222 PM EDT SUN JUL 9 2006

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND FULTON COUNTIES...

AT 1215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF BEDFORD...MOVING SLOWLY EAST AT
5 MPH. THE THUNDERSTORM WILL BE NEAR CRYSTAL SPRINGS AROUND 105
PM...AND BREEZEWOOD AROUND 110 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 148 AND 178...I-70 BETWEEN
MILE MARKERS 147 AND 155.  THIS WILL ALSO IMPACT THE FOLLOWING MAJOR
ROADS...ROUTE 30.

EXPECT SMALL HAIL AND DANGEROUS LIGHTNING FROM THIS STORM.

FORECASTER:  RXR
Special weather statement, Jul 9, 12:41 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
141 PM EDT SUN JUL 9 2006

PAZ063-091830-
CUMBERLAND-
141 PM EDT SUN JUL 9 2006

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND COUNTY...

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF CARLISLE...DRIFTING VERY SLOWLY
TOWARD THE EAST. THE THUNDERSTORM WILL BE NEAR MOUNT HOLLY SPRINGS
AROUND 215 PM AND BOILING SPRINGS AROUND 230 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-81 BETWEEN MILE MARKERS 36 AND 50.  THIS WILL ALSO IMPACT THE
FOLLOWING MAJOR ROADS...ROUTE 11.

EXPECT SMALL HAIL AND DANGEROUS LIGHTNING FROM THIS STORM.

FORECASTER:  RXR

The radar

The State College radar (KCCX), 113 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cumberland

When
July 9, 12:50 PM EST to 1:10 PM EST
Where
Cumberland County, Mt Holly Spgs
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.117, -77.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527001.